IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 7051 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed428    
    Printed24    
    Emailed0    
    PDF Downloaded27    
    Comments [Add]    

Recommend this journal

 

 EXPERIMENTAL RESEARCH ARTICLE
Year : 2022  |  Volume : 54  |  Issue : 3  |  Page : 208-215

Hand–foot syndrome induced by chemotherapy drug: Case series study and literature review


1 Department of Collection and Analysis of Adverse Drug Events, National Center Chalbi Belkahia of Pharmacovigilance; Research Unit UR17ES12, Faculty of Medicine, University of Tunis El Manar, Tunis, Tunisia
2 Research Unit UR17ES12, Faculty of Medicine, University of Tunis El Manar, Tunis, Tunisia

Correspondence Address:
Dr. Ahmed Zaiem
National Center of Pharmacovigilance, 9 Avenue du Dr Zouhaier Essafi 1006, Tunis
Tunisia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_175_21

Rights and Permissions

INTRODUCTION: Chemotherapy drugs can be responsible of several side effects such as hand–foot syndrome (HFS). This syndrome is also called “palmar-plantar erythrodysesthesia” and “acral erythema.” Without proper management, it can deteriorate the quality of life of a patient, leading to temporary or definitive stop of chemotherapy. AIM OF THIS STUDY: To identify the epidemiological and clinical characteristics of patients, the risk factors for occurrence and worsening of this syndrome, and the drugs most likely to be responsible of HFS. METHODS: Our study was retrospective, including 42 patients with HFS secondary to a chemotherapy drug. These cases were notified to the National Center of Pharmacovigilance over 7 years. The severity of HFS has been classified according to the NCI-CTCAE v4.0 classification. RESULTS: Our population was composed of 40 women and 2 men. The mean age was 51 years. Docetaxel was the main drug associated with this adverse effect. Hands were involved in all cases and were sometimes associated with other skin surfaces apart from feet. Erythema of the hands and/or feet was present in all patients; it was associated with edema in more than half of the cases. The distribution of different grades according to the NCI-CTCAE classification among the patients was almost equal: 28% Grade 1, 36% Grade 2, and 36% Grade 3. HFS occurred mainly after the first course of chemotherapy with a mean period of 3–4 days. The regression of HFS occurred more rapidly for Grade 1 and Grade 2 compared with Grade 3, especially when assisted by symptomatic treatment. The recurrence rate of HFS for those patients with decreased doses, spacing of cures, and/or symptomatic and prophylaxis treatment was 25%. CONCLUSION: An early detection of HFS, associated with preventive measures, enables patients to continue the chemotherapy.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow